Q: BP or Antidepressant-induced Mania
I was diagnosed with bipolar a month ago after a paxil induced mania/psychosis
that was relatively severe. I am 29 years old and have had three manic
states, each a result of Paxil but didn't realize this until the last mania
landed me in the hospital. I have never had a severe depressed state.
Is it possible that I am not actually bipolar and that this was just
drug-induced-mania and won't ever happen again now that I no longer take Paxil?
I was paxil-free for 2 years and never had any symptoms at all during that time.
Could it all be from Paxil, or is it that paxil just triggered it and now I'm
going to have to deal with it forever. My doctor told me that I would have
to take medications for the rest of my life, and I find that to be kind of
unacceptable (denial?) at this point. Thanks for any answers you might be
able to provide.
Dear Christine --
You are touching on an area of controversy. No one really knows whether
it's best to regard this as "bipolar" in the typical sense, where yes
we would be thinking about long term mood stabilizers; or to see it as
(sometimes dubbed "Bipolar III") antidepressant-induced mania
that will not recur without another antidepressant.
So, for starters, obviously it wouldn't be good to take
another antidepressant without great caution and a mood stabilizer on board
first, which hopefully would address the depression which might be making people
want to give you an antidepressant in the first place.
Second, if you're on a mood stabilizer now and have had
three manic states, one with hospitalization, it might be prudent to hang out on
a mood stabilizer for a while. Maybe 6 months, maybe a bit longer.
Probably (note this is less firm than the last paragraph) best not to taper
Then comes the really tough part: how long until you
try a taper? (which most people talking like you're talking are going to try at
some point, so I just emphasize the "taper" part, more on that in a
minute, and then try to help the person decide when, usually looking for a
period where it looks like some pretty stress-free sailing is coming, or at
least no obvious stressors are on the horizon. That can take a while right
there as most people don't just hang around in low-stress environments all the
So whenever the taper finally comes, unless I could
convince you on the basis of your history it was not a good idea, which I might
try but would still be prepared for you to taper anyway, I'd emphasize two
things: one, taper means taper -- like, over a year? at least 6 months,
for sure. Secondly, set it up so that you have a "safety net"
around in case something bad starts happening to your mood: friends who'll call
either your doc' or whoever is needed to keep you safe, if you won't follow
their advice and get help.
Between now and then you can have a series of
conversations with your doctor so that she knows why you want a chance at
"off", and you know exactly why she's making such a point of